Hail, Chippewa
- When
- May 20, 11:50 AM CST
- Where
- Chippewa County, 0.69 mi S of Holcombe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.220, -91.120
Thunderstorms developed along a cold front early Sunday afternoon and produced mostly small hail across eastern Chippewa and eastern Eau Claire Counties of west central Wisconsin. One of the storms became strong enough to produce quarter size hail near Cornell, Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed along a cold front early Sunday afternoon and produced mostly small hail across eastern Chippewa and eastern Eau Claire Counties of west central Wisconsin. One of the storms became strong enough to produce quarter size hail near Cornell, Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 20, 6:04 AM CST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 704 AM CDT SUN MAY 20 2012 .UPDATE... UPDATED FOR AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED 423 AM CDT SUN MAY 20 2012/ RAP H5 ANALYSIS ALONG WITH WATER VAPOR IMAGERY SHOWING NEG TILTED AND FAIRLY STRONG SHORTWAVE MOVING INTO SRN MN THIS MORNING...THAT IS FLANKED BY FAIRLY ROBUST RIDGING OVER THE ERN GREAT LAKES AND A WEAK RIDGE NOW MOVING ACROSS THE ROCKIES. A STRONG UPPER JET AND DEEP UPPER LOW CAN BE SEEN ACROSS THE NRN PAC THAT IS ON ITS WAY TOWARD WRN CANADA. AT THE SFC...A COUPLE OF COLD FRONTS WERE ANALYZED ACROSS THE AREA THIS MORNING. THE MAIN COLD FRONT AT 330 AM STRETCHED FROM NEAR ALBERT LEA UP TO THE ASHLAND...WI AREA...WITH A SECONDARY COLD FRONT SPLAYED OUT ACROSS MN FROM NEAR DULUTH TO FARGO. ALONG THE PRIMARY FRONT...THERE IS A SFC CIRCULATION NEAR ROCHESTER. TO THE WEST OF ALL OF THIS...A SPRAWLING AREA OF HIGH PRESSURE SITS ON OUR DOORSTEP ACROSS THE NORTHERN PLAINS. UPPER LOW MOVING INTO SRN MN WILL BE OVER THE U.P. OF MICH BY TONIGHT AS IT SLOWLY DE-AMPLIFIES AS IT RUNS INTO THE ERN RIDGE. UPPER RIDGE CURRENTLY OVER THE ROCKIES WILL SLIP ACROSS THE AREA MON/TUE AS THE UPPER LOW CURRENTLY IN THE NRN PAC MOVES TO THE BC COAST AS SIGNIFICANT TROUGH SETS UP OVER THE NRN ROCKIES. THIS GENERAL TROUGH/RIDGE PATTERN WILL BASICALLY REMAIN IN PLACE INTO THE HOLIDAY WEEKEND...THOUGH BECOME CONSIDERABLY MORE AMPLIFIED...WITH H5 HEIGHTS IN SUBTROPICAL RIDGE OVER THE OHIO VALLEY PEGGED TO RISE ABOVE 590 DM. AT THE SFC...COLD FRONT LOOKS TO CLEAR THE ERN MPX CWA AROUND 18Z...WITH THE SFC LOW TRACKING FROM RST UP THROUGH EAU. HIGH PRESSURE WILL QUICKLY MOVE ACROSS THE AREA MONDAY...WITH A STRONG LEE SIDE LOW EXPECTED TO DEVELOP OVER WRN NODAK TUESDAY. FRONTAL FEATURE WITH THIS LOW STILL ON TRACK TO MOVE INTO WRN MN WED...THEN STALL OUT THU NIGHT AS IT RUNS INTO THE AMPLIFYING RIDGE TO THE SOUTH AND EAST. THE GFS/ECMWF SHOW THIS FRONT HANGING OUT NEAR THE MPX AREA AS A WARM/STATIONARY FRONT THROUGH THE WEEKEND...WITH NO STRONG KICKER SYSTEM INDICATED UNTIL MEMORIAL DAY AT THE EARLIEST. FOR TODAY THE MAIN ISSUES REVOLVE AROUND MOVING POPS OUT OF THE AREA...HOW MUCH IF AT ALL DO TEMPS WARM UP OUTSIDE OF WRN MN...AND HOW STRONG WILL THE WINDS BE THIS MORNING. FOR POPS...THE RAP SHOWS THE DEFORMATION BAND OF PRECIP FOLLOWING JUST W/NW OF THE SFC LOW. USED A BLEND OF THE HRRR/GEM/NAM TO CRAWL PRECIP ACROSS THE AREA...WITH MOST PRECIP OUT OF MN BY 18Z...WITH RAIN CLEARING EAU/LADYSMITH AROUND 21Z. FOR TEMPS...CONTINUED NORTH WINDS...COMBINED WITH RAINFALL BEHIND THE COLD FRONT HAS STEADILY BEAT TEMPERATURES BACK INTO THE 50S ACROSS THE MN PORTION OF THE CWA...WITH 40S NOT TOO FAR AWAY. GIVEN PREFERENCE FOR HANDLING OF PRECIP THIS MORNING BY THE GEM/NAM...USED THESE MODELS FOR HIGHS TODAY...WHICH ENDED UP BEING FAIRLY AGGRESSIVE ON THE COLD SIDE OF THINGS...WITH HIGHS ONLY AROUND 60 UP THE I-35 CORRIDOR. THIS COULD BUST IN A BIG WAY IF WE CLEAR OUT FOR A COUPLE OF HOURS THIS AFTERNOON...BUT CLEARING DOES NOT LOOK TO GET TO THE 35 CORRIDOR SOON ENOUGH TO ALLOW MUCH OF AN IMPROVEMENT IN TEMPS TODAY. FOR WRN WI...HIGHS WILL BE ACHIEVED BY 18Z...WITH FALLING TEMPS EXPECTED THROUGH THE AFTERNOON. AS FOR WINDS...HAVE SEEN SOME 40 TO 50 MPH WINDS GUSTS OVERNIGHT IN CENTRAL MN. THOUGH NOT EXPECTING ANYTHING LIKE THAT TODAY...THE HRRR DOES SHOW A FAIRLY TIGHT PRESSURE GRADIENT DEVELOPING ON THE WRN EDGE OF THE SFC LOW WORKING THROUGH SE MN RIGHT NOW. THE HRRR HAS BEEN DOING PRETTY GOOD AT PICKING UP THE STRONGER WINDS THROUGH THE NIGHT...SO LEANED HEAVILY ON IT FOR WINDS THIS MORNING...WITH SOME 20-25 MPH SUSTAINED NORTH WINDS ACROSS ERN MN THROUGH THE MORNING. TONIGHT...SFC RIDGE OVER THE HIGHS PLAINS WILL MOVE OVERHEAD...WITH CLEAR SKIES...CALM WINDS...AND A LOW STARTING POINT WITH TEMPS THIS EVENING ALL CONSPIRING FOR A RATHER COOL MORNING ON MONDAY...WITH 40S EXPECTED AND A FEW LOWS IN THE 30S NOT OUT OF THE QUESTION ACROSS CENTRAL MN. MONDAY WILL BE VERY PLEASANT...WITH ONLY REAL QUESTION BEING HOW LOW DO DEWPS GO IN THE AFTERNOON. SOUNDINGS CERTAINLY INDICATE STRONG POTENTIAL FOR SOME GOOD MIXING OF DRIER AIR TO THE SFC AND FAVORED DEWPS MONDAY TOWARD THE MUCH DRIER MET. FOR MONDAY NIGHT...STRONG WAA WILL BE COMING IN ALOFT OUT AHEAD OF THE SYSTEM DEVELOPING OVER THE WRN DAKOTAS. 20.00 GFS GENERATES SOME ELEVATED THUNDERSTORMS IN WRN MN MON NIGHT IN THIS WAA...BUT QUICK LOOK AT SOUNDINGS AND RH HEIGHT PROFILES SHOWS ATMO BELOW 10K FT BEING QUITE DRY...SO KEPT THE FORECAST DRY WITH THE EXPECTATION OF ANOTHER GOOD ROUND OF ACCUS/VIRGA BREAKING OUT. OF COURSE WITH THAT WAA...A SIGNIFICANT WARM TONGUE AT H85 IS FORECAST BY ALL MODELS TO COME INTO WRN MN...WITH TEMPS BETWEEN 16 AND 18C NOTED. LAST WEEK THIS RESULTED IN HIGHS IN THE 90S AND THERE IS GUIDANCE SHOWING PLACES LIKE MADISON GETTING BACK INTO THE 90S TUESDAY. HOWEVER...THE WARM FRONT SHOULD STAY OFF TO OUR SW...SO NOT FEELING CONFIDENT IN 90S OCCURRING AGAIN...BUT DID BUMP WRN MN UP INTO THE MID/UPPER 80S. AFTER THAT...WHAT LOOKS LIKE A GOOD BET IS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WED AFTERNOON INTO THU AS ANOTHER COLD FRONT MOVES IN. THERE ARE TIMING DIFFERENCES WITH THIS FRONT...WITH THE GFS SHOWING MORE WED/WED NIGHT WHILE THE ECMWF IS MORE WED NIGHT/THU. EITHER WAY...DOES LOOK LIKE ANOTHER GOOD SHOT AT SOME HEALTHY RAINS AS THE FRONT STALLS OUT OVER/NEAR MN THURSDAY. BEYOND THURSDAY...CONFIDENCE DECREASES QUITE A BIT ON THE FORECAST AS THE GFS/ECMWF DIFFER ON WHERE TO PLACE THE STATIONARY/WARM FRONT FRIDAY RIGHT THROUGH MEMORIAL DAY. GIVEN THE STRENGTHENING RIDGE TO THE SOUTH AND EAST OVER NEXT WEEKEND...THE FRONT COULD CERTAINLY BE A BREEDING GROUND FOR SEVERAL ROUNDS OF THUNDERSTORMS AS MOISTURE RIDES UP OVER IT. IF WE EVER END UP ON THE SOUTH END OF THE FRONT NEXT WEEKEND...RECORD TEMPS CERTAINLY LOOK LIKE A POSSIBILITY AS H85 TEMPS ARE PROGGED TO GET UP INTO THE MID/UPPER 20S C OVER THE CENTRAL PLAINS. THE 20.00 ECMWF/GFS...BOTH SHOW THIS FRONT WELL SOUTH OF THE AREA FRIDAY...WITH IT SLOWLY LIFTING TO NORTH OF THE MPX AREA BY SUNDAY. && .AVIATION.../12Z TAF ISSUANCE/ MAIN ISSUES WILL BE THUNDER IN WISCONSIN AND IFR/MVFR CEILINGS IN MN AND EVENTUALLY WISC. FRONT IS MAKING VERY SLOW PROGRESS. STILL ONLY AT KRNH NOW AND SEEMS LIKE THE SLOWER APPROACH WILL BE CORRECT. THUS WILL NOT BRING IT TO KEAU UNTIL EARLY AFTERNOON AND WILL INTRODUCE ANOTHER ROUND OF THUNDER AT KEAU AT 17Z. FIRST BATCH OF STORMS THERE NOW AND WILL MENTI0N TSRA FOR AN HOUR OR SO. OTHER CONCERN IS MVFR/IFR CEILINGS IN RAIN-COOLED AIR. KSTC/KRWF/KMSP ALL IFR AT THIS TIME AND EXPECT KAXN WILL GO IFR WITH RAIN AT THEIR DOORSTEP. ONCE DEFORMATION RAIN DEPARTS AND/OR WEAKENS... CEILINGS SHOULD SCATTER OUT LATE THIS AFTERNOON. KMSP... IFR CEILINGS ACROSS THE ENTIRE METRO AS WELL AS SOUTH/WEST/NORTH OF KMSP. WITH FRONT OVER THE EASTERN METRO THERE HAVE BEEN POCKETS OF CLEARING AND SOME SITES HAVE SEEN THEIR VISIBILITY DROP TO IFR IN THE LAST HOUR. LAKE ELMO IS EVEN AT 1/4SM. KMSP IS NOT AS PRONE TO FOG AS SOME OF THE EASTERN METRO AIRPORTS BUT THIS WILL NEED TO BE WATCHED CLOSELY. OTHERWISE...THUNDER THREAT IS TO THE EAST AND IT IS MAINLY A MATTER OF TIMING FOR THE IFR CEILINGS TO IMPROVE TO MVFR AND THEN SCATTER OUT LATER THIS AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MPG/TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1106 AM CDT SUN MAY 20 2012 MNZ045-052-053-061>063-WIZ014>016-023>028-211615- KANABEC-ISANTI-CHISAGO-ANOKA-RAMSEY-WASHINGTON-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1106 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED...NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN AS A COLD FRONT PASSES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS A FRONT MOVES INTO THE AREA WEDNESDAY AFTERNOON. THIS FRONT LOOKS TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY THROUGH SATURDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS PLACEMENT THURSDAY THROUGH SATURDAY. STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY TUESDAY AFTERNOON...WITH TYPICAL WINDY AREAS OF WESTERN AND SOUTHERN MINNESOTA SEEING SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>044-047>051-054>060-064>070-073>078-082>085-091>093-211615- DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON- SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- HENNEPIN-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT- DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN- BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- 1106 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY AS A FRONT MOVES INTO THE AREA WEDNESDAY AFTERNOON. THIS FRONT LOOKS TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY THROUGH SATURDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS PLACEMENT THURSDAY THROUGH SATURDAY. STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY TUESDAY AFTERNOON...WITH TYPICAL WINDY AREAS OF WESTERN AND SOUTHERN MINNESOTA SEEING SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS TO 40 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT SUN MAY 20 2012
WIZ016-027-028-201830-
CHIPPEWA-EAU CLAIRE-RUSK-
1238 PM CDT SUN MAY 20 2012
AT 1233 PM CDT...WEATHER SERVICE RADAR WAS TRACKING NUMEROUS STRONG
THUNDERSTORMS ACROSS EASTERN CHIPPEWA AND EASTERN EAU CLAIRE
COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FOSTER.
FAIRCHILD.
AUGUSTA.
LUDINGTON.
BATEMAN.
BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4459 9092 4459 9136 4529 9120 4529 9092
4462 9091 4460 9091
TIME...MOT...LOC 1736Z 207DEG 41KT 4462 9121
JLTThe La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371657.